Alert archive / Kentucky / Flash Flood Warnings in 2014
Flash Flood Warning 38, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Sep 5, 2014, 11:11 AM EDT for McCreary County, Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2014, 11:11 AM EDT (15:11 UTC)
- Expired
- Sep 5, 2014, 4:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County McCreary County, KY
The radar
The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
013
WGUS53 KJKL 051511
FFWJKL
KYC147-052000-
/O.NEW.KJKL.FF.W.0038.140905T1511Z-140905T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1111 AM EDT FRI SEP 5 2014
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 400 PM EDT
* AT 1109 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. ESTIMATED RAINFALL OVER THE PAST HOUR HAS BEEN IN THE
1.5 TO 1.75 INCH RANGE IN THE PARKERS LAKE AND GREENWOOD AREAS.
SHOWERS AND THUNDERSTORMS WILL BRING UP TO AN ADDITIONAL ONE HALF
OF AN INCH TO ONE INCH OVER THE NEXT COUPLE OF HOURS TO THE
WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GREENWOOD...PARKERS LAKE AND WIBORG.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...KILBURN
FORK...SHELTON CREEK...LICK FORK...COOPER CREEK...SPRUCE
CREEK...STRAIGHT CREEK...BIG CREEK...EAGLE CREEK...LAUREL
FORK...FREEMAN FORK...COGUR FORK...AND BEAVER CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3689 8453 3692 8445 3686 8438 3683 8444
3679 8453 3686 8456
$$
PELTON1 follow-up statement
593
WGUS73 KJKL 051803
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
203 PM EDT FRI SEP 5 2014
KYC147-051818-
/O.CAN.KJKL.FF.W.0038.000000T0000Z-140905T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCCREARY KY-
203 PM EDT FRI SEP 5 2014
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTH CENTRAL
MCCREARY COUNTY IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3689 8453 3692 8445 3686 8438 3683 8444
3679 8453 3686 8456
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 9:54 AM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Sep 5, 9:54 AM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 954 AM EDT FRI SEP 5 2014 .UPDATE... ISSUED AT 950 AM EDT FRI SEP 5 2014 CUMULUS AND A FEW SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED OVER SOUTHERN PARTS OF THE REGION WITH SOME HEATING OF THE MOIST AIRMASS IN PLACE. PW IS GREATEST GENERALLY ALONG AND SOUTH OF THE MTN PARKWAY AND REMAINS IN THE 1.5 TO 1.75 INCH RANGE. ANY OF THE ACTIVITY CAN PRODUCE AT LEAST BRIEF HEAVY DOWNPOURS. MOST OF THE ACTIVITY FOR THE REMAINDER OF THE MORNING SHOULD BE FROM THE CUMBERLAND VALLEY REGION EAST AND NORTHEAST ALONG THE VA BORDER. HOWEVER...AT LEAST AN ISOLATED SHOWER OR A THUNDERSTORM CANNOT BE RULED OUT ACROSS THE ENTIRE REGION UNTIL THE LATE AFTERNOON OR EARLY EVENING HOURS. SKY COVER HAS BEEN INCREASED FOR THE NEXT FEW HOURS AND POPS HAVE BEEN UPDATED TO INCLUDE A SLIGHT CHANCE OR HIGHER ACROSS THE SOUTH FOR THE REMAINDER OF THE DAY WITH SLIGHT CHANCE TO CHANCE IN ALL AREAS FOR THE AFTERNOON. THE HOURLY TEMPERATURE CURVE WILL BE TEMPERED A BIT BY THE INITIAL CLOUD COVER IN THE SOUTH...BUT TEMPERATURES SHOULD STILL CLIMB WELL INTO THE 80S TODAY IN ALL AREAS. UPDATE ISSUED AT 745 AM EDT FRI SEP 5 2014 HAVE UPDATED THE FORECAST GRIDS BASED ON LATEST OBS...BUT WITH NO SUBSTANTIAL EFFECT ON THE OVERALL FORECAST. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 352 AM EDT FRI SEP 5 2014 TODAY LOOKS SIMILAR TO YESTERDAY...WITH NO SUBSTANTIAL CHANGE IN ATMOSPHERE OR FEATURES. MORNING FOG WILL DISSIPATE AND DIURNAL DESTABILIZATION WILL LEAD TO AFTERNOON CONVECTION. THE QUESTION IS... WHAT EXTENT OF COVERAGE. MOISTURE IN SOUNDINGS DOES NOT LOOK AS DEEP AS YESTERDAY...AND FEATURES ALOFT REMAIN WEAK...SO WILL GO FOR LESS COVERAGE. CONVECTION SHOULD START TO DIE OFF THIS EVENING AS HEATING IS LOST. HOWEVER...A PATTERN CHANGE WILL BE ON THE WAY. A BROAD UPPER TROUGH WILL BE DROPPING SE OVER THE EASTERN CONUS...SENDING A COLD FRONT INTO THE OHIO VALLEY BY SATURDAY MORNING. SHOWERS AND THUNDERSTORMS MAY START TO REDEVELOP OVERNIGHT...BUT THE GREATEST PROBABILITY WILL BE ON SATURDAY AFTER HEATING OCCURS AND AS THE FRONT MOVES THROUGH. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) ISSUED AT 323 AM EDT FRI SEP 5 2014 THE MODELS START OUT IN GOOD AGREEMENT IN THE EXTENDED PERIOD...WITH A BROAD TROUGH OF LOW PRESSURE ALOFT MOVING OUT OF THE EASTERN GREAT LAKES REGION AND ACROSS NEW ENGLAND AND MID ATLANTIC REGIONS SATURDAY NIGHT INTO SUNDAY. MOISTURE RIDING UP AND OVER A DEPARTING SURFACE BOUNDARY WILL BRING SCATTERED TO NUMEROUS SHOWERS AND STORMS TO EASTERN KENTUCKY THROUGH SUNDAY AFTERNOON. A RATHER WEAK RIDGE OF SURFACE HIGH PRESSURE IS THEN PROGGED TO MOVE ACROSS THE AREA FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING. SOME WEAK FLOW OFF THE GULF OF MEXICO BENEATH THE RIDGE MAY SPARK A FEW SHOWERS AND STORMS IN OUR EASTERN COUNTIES ON MONDAY. AFTER THIS FLUKE PRECIP EVENT ON MONDAY...THE MODELS BEGIN TO DIVERGE WITH THEIR SOLUTIONS...WITH THE GFS BEING MORE PROGRESSIVE AND FURTHER NORTH WITH AN AREA OF LOW PRESSURE THAT DEVELOPS OVER THE MIDWEST CONUS ON TUESDAY THAN THE ECMWF. THE GFS SYSTEM DEEPENS FASTER TO GREATER STRENGTH THE ECMWF SYSTEM. THE ECMWF ALSO STALLS OUT ITS SURFACE ACROSS THE OHIO AND TENNESSEE VALLEY REGIONS THURSDAY THROUGH FRIDAY EVENING...WHILE THE GFS PUSHES ITS SURFACE EASTWARD AND OUT OF THE REGION. THAT BEING SAID...WENT WITH A DECENT CHANCE OF PRECIPITATION ACROSS THE AREA FROM TUESDAY NIGHT THROUGH FRIDAY...USING A BLEND OF THE GFS ECMWF MODEL SOLUTIONS FOR SYSTEM TIMING AND EVOLUTION AND THE AREAL EXTENT OF ITS ASSOCIATED PRECIPITATION. THERE IS A GOOD DEAL OF UNCERTAINTY REGARDING THIS SECOND WEATHER SYSTEM. TEMPERATURES THROUGHOUT THE PERIOD LOOK TO BE AT LEAST SLIGHTLY BELOW NORMAL BOTH DURING THE DAY AND NIGHT TIME PERIODS. IT LOOKS LIKE THE COOLEST PERIOD DURING THE EXTENDED WILL SUNDAY...MONDAY...AND THURSDAY...DURING WHICH TIME DAY TIME HIGH TEMPERATURES ARE EXPECTED TO TOP OUT FROM THE MID TO UPPER 70S TO JUST OVER 80 EACH DAY. OVERNIGHT LOWS SATURDAY AND SUNDAY NIGHT WILL RANGE FROM THE UPPER 50S IN OUR NORTHERN COUNTIES...TO THE LOWER 60S SOUTH. LOWS THROUGHOUT THE REST OF THE EXTENDED WILL LIKELY BOTTOM OUT IN THE LOW TO MID 60S. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 745 AM EDT FRI SEP 5 2014 CONDITIONS VARIED WIDELY AT TAF ISSUANCE. LOCALIZED VLIFR IN FOG WAS PRESENT...ESPECIALLY IN VALLEYS...WHILE MOST RIDGES AND OPEN TERRAIN WERE VFR. FOG WILL WILL DISSIPATE AND BE MOSTLY GONE BY AROUND 14Z. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE AFTERNOON...AND THEN DISSIPATE EARLY IN THE EVENING...FOLLOWED BY DEVELOPMENT OF VALLEY FOG AGAIN TONIGHT. RENEWED DEVELOPMENT OF SHOWERS/THUNDERSTORMS MAY OCCUR LATE TONIGHT AS A COLD FRONT APPROACHES FROM THE NORTHWEST. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JP SHORT TERM...HAL LONG TERM...AR AVIATION...HAL
Hazardous weather outlook, Sep 5, 9:59 AM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 959 AM EDT FRI SEP 5 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 959 AM EDT FRI SEP 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. ANY THUNDERSTORMS THAT DEVELOP THROUGH EARLY THIS EVENING WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AND SATURDAY NIGHT...AND ALSO MONDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAL/JP
In the hours before
Special weather statement, Sep 5, 6:10 AM EDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 610 AM EDT FRI SEP 5 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 610 AM EDT FRI SEP 5 2014 ...LOCALLY DENSE FOG EARLY THIS MORNING... FOG WILL REDUCE VISIBILITY TO A QUARTER MILE OR LESS AT SOME LOCATIONS EARLY THIS MORNING. THE FOG IS EXPECTED TO BE THICKEST IN VALLEYS WITH LARGE STREAMS AND RIVERS. THE FOG SHOULD DISSIPATE BY LATE MORNING. MOTORISTS SHOULD BE ON ALERT FOR SUDDEN CHANGES IN VISIBILITY...AND ALLOW EXTRA DISTANCE BETWEEN VEHICLES WHEN TRAVELING IN FOG. USE LOW BEAM HEADLIGHTS IN FOG...EVEN DURING THE DAY...SO THAT OTHERS CAN MORE EASILY SEE YOU. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 11:00 AM EDT | Areal Flood Advisory | JKL | Laurel, McCreary, Wayne, Whitley | 4 hr |
| Sep 5, 11:54 AM EDT | Areal Flood Advisory | JKL | Laurel, McCreary, Pulaski, Whitley | 4 hr |
| Sep 5, 12:05 PM EDT | Areal Flood Advisory | JKL | McCreary, Whitley | 4 hr |
| Sep 5, 1:41 PM EDT | Areal Flood Advisory | JKL | Pulaski, Wayne | 3 hr |
| Sep 5, 1:47 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Whitley | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.